1887

oa Southern African Journal of Anaesthesia and Analgesia - Near-fatal outcome after administration of hyoscine-N-butylbromide (Buscopan®) : case study

Volume 16, Issue 4
  • ISSN : 2220-1181

 

Abstract

While undergoing conscious sedation for a gastroscopy, an 18-year-old female developed severe hypotension and loss of consciousness. This occurred shortly after an intravenous dose of hyoscine-N-butylbromide (Buscopan®). Resuscitation was performed over a period of 10 minutes and was successful. Once conscious, the patient complained of severe lower abdominal pain. Except for a significant metabolic acidosis (BE = -10), initial investigations were negative. She was transferred to the Intensive Care Unit (ICU) where the abdominal pain continued and the urine output was scanty for the first 12 hours. Investigations were done to exclude : anaphylaxis, mesenteric ischaemia, angioneurotic oedema, pregnancy, porphyria, autoimmune disease and myocardial ischaemia. Finally it was postulated that the drug had either caused an anaphylactoid reaction or grossly augmented cardiovagal nervous inhibition. This resulted in hypotension which caused mesenteric ischaemia that in turn resulted in severe abdominal pain and a degree of renal shutdown.

Loading full text...

Full text loading...

Loading

Article metrics loading...

/content/medsajaa/16/4/EJC73786
2010-07-01
2016-12-09

This is a required field
Please enter a valid email address
Approval was a Success
Invalid data
An Error Occurred
Approval was partially successful, following selected items could not be processed due to error